Coronavirus (Covid-19)

Advice for people with diabetes and their families

Savefor later Page saved! You can go back to this later in your Diabetes and Me Close

Shining a spotlight on hypos this Hypo Awareness Week

Hypos affect many people with Type 1 diabetes, and some with Type 2 diabetes, who use insulin or other diabetes medications. 

A hypo is when the blood sugar drops too low, usually below 4mmol/l. This can be dangerous if not treated immediately. Hypos can happen for various reasons, including taking too much insulin or other diabetes medications, missing a meal or not eating enough carbs, unplanned physical activity, or even hot weather. Sometimes, there is no explanation for a hypo which can be frustrating.

For many people living with diabetes, hypos are part of life. But this shouldn’t be the case because hypos can be scary and dangerous. They can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness. 

That’s why they must be treated quickly with fast-acting sugar, so that blood sugar levels rise again.

Good hypo treatments include sugary drinks (not diet versions), fruit juice or sweets like jelly babies. Treatments that are not as effective are chocolate (the fat in chocolate means the sugar takes longer to get into the blood) and whole fruit like a banana (the fibre slows down absorption of the sugar).

If someone tells you they have diabetes and are having a hypo, you can help them to find or get a sugary drink or some sweets, and if they become unconscious call an ambulance. If you have diabetes and you are experiencing frequent hypos, speak to your healthcare team who can support you to make changes to your medication or insulin doses.

For more information, go to www.diabetes.org.uk/hypo-aware

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk